Alert archive / New York / Flash Flood Warnings in 2004
Flash Flood Warning 20, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Jul 23, 2004, 12:30 PM EDT for Ulster County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2004, 12:30 PM EDT (16:30 UTC)
- Expired
- Jul 23, 2004, 2:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Ulster County, NY
The radar
The Albany radar (KENX), 75 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KALY 231634
FFWALY
NYC111-231830-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1230 PM EDT FRI JUL 23 2004
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN ULSTER COUNTY IN EAST CENTRAL NEW YORK
* UNTIL 230 PM EDT
* AT 1225 PM EDT...THE PUBLIC REPORTED FLOODING FROM HEAVY
RAINS RECEIVED TODAY ALONG THE MALTBY HOLLOW BROOK. RAINFALL
AMOUNTS OF 4 TO 5 INCHES HAVE BEEN REPORTED NEAR WEST SHOKAN.
ADDITIONAL RAINFALL OF UP TO ANOTHER INCH IS EXPECTED EARLY
THIS AFTERNOON.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO
STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY
RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 4198 7468 4187 7447 4175 7451 4194 7400
4211 7419 4213 7436
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 11:10 AM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 23, 11:10 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 1110 AM EDT FRI JUL 23 2004 .SYNOPSIS...A COLD FRONT OVER WESTERN NEW YORK STATE WILL PUSH GRADUALLY EAST ACROSS THE REGION THIS AFTERNOON AND EVENING INTO A VERY MOIST AIRMASS. && .SHORT TERM (TODAY)... UPDATED THE FORECAST TO DOWN PLAY THUNDERSTORM THREAT. CLOUDS COVER WILL HOLD TEMPERATURES DOWN. 12Z KALB SOUNDING HAS A TRIGGER TEMP 82 DEGREES AND WE SHOULD NOT GET QUITE THAT WARM. ALSO HAVE AN INVERSION AT 700 MB. RUNNING WITH SHOWERS LIKELY AND ISOLATED THUNDERSTORMS. HAVE BEEN GETTING THE OCCASIONAL LIGHTNING STRIKES THIS AM. HEAVY RAINS ARE EXPECTED AS AIRMASS VERY MOIST WITH HIGH PRECIPITABLE WATER...12Z KALB 1.88 INCHES. FLASH FLOOD GUIDANCE NUMBERS ARE HIGH. AS LONG AS STORMS ARE MOVING SHOULD NOT HAVE WIDESPREAD PROBLEMS. WILL HAVE TO WATCH SMALL STREAM AND CREEKS THAT RESPONSE QUICKLY WHERE HEAVY RAINS OCCUR. LARGER RIVERS WILL HAVE RISES. && .AVIATION...MVFR CONDITIONS ACROSS REGION THROUGH THIS AFTERNOON INTO TONIGHT AS COLD FRONT PRESSES THROUGH TRIGGERING SHOWERS. IFR CONDITIONS WILL OCCUR WITH HEAVY SHOWERS. CLOUD HEIGHTS WILL RISE TO VFR OVERNIGHT AS DRIER AIR BEGIN TO MOVE INTO REGION ACROSS NORTHWESTERN PORTION OF FORECAST AREA. CONDITIONS WILL BE WORST ACROSS SOUTHEASTERN NEW YORK INTO SOUTHERN NEW ENGLAND WITH FRONT AND SHOWERS LINGERING INTO SATURDAY. && .HYDRO...CONVECTION WITH LOCALLY TORRENTIAL DOWNPOURS WILL OCCUR TODAY. HEAVY RAINS SHOULD BE CONFINED TO RATHER SMALL AREAS AND FLOODING IS ONLY LIKELY TO OCCUR WHERE DOWNPOURS OCCUR. SMALL STREAMS WILL EXPERIENCE SHARP RISES FROM THE STORMS AND SOME MINOR FLOODING MAY BE POSSIBLE. LARGER RIVERS SHOULD NOT HAVE MUCH IMPACT. && .ALY WATCHES/WARNINGS/ADVISORIES... NY...NONE VT...NONE MA...NONE CT...NONE &&
Hazardous weather outlook, Jul 23, 4:00 AM EDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 400 AM EDT FRI JUL 23 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-241100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Flash Flood Warnings in New York, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.